To the Editor.
—Toxic shock syndrome has recently been recognized as an exotoxin-mediated illness caused by Staphylococcus aureus infection.1,2 Accumulating experimental data have demonstrated that, in stress states, endogenous endorphin release contributes to hypotension and that this effect is reversible with naloxone hydrochloride administration.3,4 Encouraged by preliminary reports of naloxone therapy for various shock states,5-8 we used naloxone in the treatment of shock associated with the toxic shock syndrome.
Report of a Case.
—A 23-year-old woman was initially seen with toxic shock syndrome, characterized by onset during menses, fever to 22 °C, BP of 65/35 mm Hg, generalized erythroderma, "strawberry tongue," conjunctivitis, nausea, vomiting, diarrhea, and myalgias. Culture specimens from the cervix and tampon grew S aureus.Therapy was initiated with intravenous (IV) saline, dopamine hydrochloride, and nafcillin sodium. Fifteen hours after admission, the BP was 80/40 mm Hg and the heart rate was 135 beats per